Tennessee, 2014Hail and Damaging Winds in Tennessee, October 13, 2014
October 13, 2014 · NWS MEG · 6 events in 6 counties and zones
A warm front surged northward across the Mid-South during the evening of October 12th, 2014. Behind the front, the atmosphere became warm and unstable.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front surged northward across the Mid-South during the evening of October 12th, 2014. Behind the front, the atmosphere became warm and unstable. Then, a cold front pushed into the Mid-South during the afternoon hours of October 13th, 2014. As a result, numerous showers and thunderstorms developed along and ahead of the front. Some storms became severe producing damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Oct 13, 11:40 AM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Oct 13, 11:40 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1240 PM CDT MON OCT 13 2014
.DISCUSSION...
UPDATED FOR 18Z AVIATION DISCUSSION
&&
.PREV DISCUSSION... /ISSUED 1032 AM CDT MON OCT 13 2014/
UPDATE...MORNING UPDATE.
THE LONG ANTICIPATED SQUALL LINE IN NOT MOVING INTO EAST ARKANSAS.
THE AIRMASS AHEAD OF THE LINE FEATURES DEW POINTS AS 70 DEGREES.
DESPITE LACK OF DAYTIME HEATING TO ENHANCE INSTABILITY...AFTERNOON
INSTABILITY IS STILL EXPECTED TO APPROACH 1000J/KG. HOWEVER...THE
MAIN DRIVING FORCES EXPECTED TO CONTRIBUTE TO SEVERE THUNDERSTORMS
ARE DYNAMIC IN NATURE. 0-3KM SRH IS EXPECTED TO EXCEED 500
M^2/S^2 ENHANCED BY MODERATE DIRECTIONAL SHEER AND STRONG SPEED
SHEER. LATEST MESOSCALE DISCUSSION FROM THE STORM PREDICTION
CENTER INDICATED THE SQUALL LINE MAY SLOW DOWN DUE TO THE
MERIDIONAL NATURE OF THE UPPER FLOW. WILL EVALUATE OUR TIMING OF
THE LINE AND UPDATE GRAPHICS IF NEEDED.
PREV DISCUSSION... /ISSUED 646 AM CDT MON OCT 13 2014/
SEVERE WEATHER OUTBREAK LIKELY THIS AFTERNOON INTO THIS EVENING...
CURRENTLY...NUMEROUS SHOWERS AND THUNDERSTORMS EXTEND FROM
NORTHEAST MISSISSIPPI INTO THE TN RIVER VALLEY IN RESPONSE TO A
WEAK SHORTWAVE PUSHING THROUGH. THERE HAVE BEEN A FEW STRONG
STORMS WITH THIS ACTIVITY AND SOME LOCALLY HEAVY RAIN. FURTHER TO
THE NW SCATTERED THUNDERSTORMS ARE ALREADY FORMING OVER NE ARKANSAS
IN RESPONSE TO THE APPROACHING POTENT UPPER TROF OVER THE SOUTHERN
PLAINS. IT IS MILD ACROSS THE MIDSOUTH WITH TEMPS AND DEWPOINTS IN
THE IN THE MID TO UPPER 60S. LIGHT SSE SURFACE WINDS PREVAIL.
TODAY AND TONIGHT...VERY ACTIVE WEATHER DAY IN STORE FOR THE
MIDSOUTH. A STRONG UPPER TROF HAS CUT OFF ACROSS OVER THE
PANHANDLE OF TEXAS AND OKLAHOMA AND WILL MOVE TO NE TO NEAR STL
BY 12Z TUE. MEANWHILE A SURFACE LOW WILL TRACK IN CONCERT WITH THE
UPPER LOW NEAR THE I-44 CORRIDOR THIS AFTERNOON AND TONIGHT.
EXPECT SCATTERED TO NUMEROUS THUNDERSTORMS TO CONTINUE TO DEVELOP
OVER THE NEXT FEW HOURS OVER THE NORTH HALF OF THE MIDSOUTH AHEAD
OF THE MAIN SYSTEM. A FEW OF THESE STORMS COULD BE STRONG PERHAPS
EVEN SEVERE AS MID LEVEL LAPSE RATES STEEPEN. THIS ACTIVITY WILL
LIFT NORTH BY MID MORNING WHICH WILL ALLOW FOR SURFACE
HEATING...ESPECIALLY IF BREAK IN THE CLOUDS OCCUR. MEANWHILE THE
LLJ ACROSS THE AREA WILL INTENSIFY THIS MORNING TO 50-60 KTS
ACROSS THE MIDSOUTH BRINGING MOIST AIR NORTHWARD. STRONG HEIGHT
FALLS SPREADING ACROSS THE REGION COMBINED WITH SURFACE HEATING
WILL CREATE A MODERATE AMOUNT OF INSTABILITY ON THE ORDER OF -4C
LIFTED INDEX VALUES...1500 J/KG SBCAPES AND MID LEVEL LAPSE RATES
OF 6.5-7 C/KM. A MID LEVEL JET OF 80-90 KTS WILL PUNCH AROUND THE
BASE OF THE MAIN TROUGH AND INTO THE MIDSOUTH THIS AFTERNOON AND
TONIGHT.
MOVED TIMING UP A BIT AND GENERALLY FOLLOWED THE 00Z GFS. THE
ONGOING LINE OF THUNDERSTORMS OVER EASTERN OKLAHOMA WILL PUSH EAST
AND INTENSIFY DURING THE DAY AND APPROACH THE WESTERN EDGE OF THE
MIDSOUTH AROUND NOON AND MOVE ACROSS EASTERN ARKANSAS AND THE MO
BOOTHEEL FROM NOON TO 4 PM...THE MS RIVER TO A JACKSON TN TO
OXFORD MS LINE FROM 3 PM TO 7 PM AND EAST OF THAT LINE TO THE TN
RIVER AND THE ALABAMA/MISSISSIPPI BORDER FROM 6 PM TO 10 PM.
DEPENDING ON HOW MUCH INSTABILITY CAN DEVELOP AHEAD OF THE LINE
THE STRONG LIFT IN ADVANCE OF THE UPPER TROF COULD TRIGGER SOME
DISCRETE CELLS AHEAD OF THE MAIN QLCS WHICH COULD MOVE IN EARLIER
THAN THE TIMES STATED ABOVE. THERE IS A MODERATE RISK FOR MOST OF
THE AREA EXCEPT THE EXTREME EASTERN SECTIONS. THE MAIN THREAT WILL
BE DAMAGING WINDS WITH SOME SIGNIFICANT...GREATER THAN 65 KTS
POSSIBLE. GIVEN THE TRACK OF THE SURFACE LOW EXPECT SOME BACKING
OF THE SURFACE WINDS ACROSS THE AREA AND 0-1KM HELICITY VALUES
WILL INCREASE TO GREATER THAN 200 M2/S2. AS A RESULT TORNADOES
WILL BE POSSIBLE ESPECIALLY IN ANY DISCRETE CELLS THAT CAN FORM
AHEAD OF THE LINE. TORNADOES WILL ALSO BE POSSIBLE IN THE BOWING
SEGMENTS OR SEMI-DISCRETE SEGMENTS WITHIN THE QLCS. TORNADOES WILL
BE MOST LIKELY EARLY ON DURING THE EVENT...THIS AFTERNOON INTO TH
EARLY EVENING...ACROSS EASTERN ARKANSAS...MO BOOTHEEL...EXTREME WEST
TENNESSEE AND NORTHWEST MISSISSIPPI. A STRONG TORNADO IS POSSIBLE.
LARGE HAIL IS A SECONDARY THREAT. THE QLCS WILL PUSH EAST OF THE
AREAS BY MIDNIGHT WITH PROBABLY SOME TEMPORARY DRY SLOT CLEARING.
A WIND ADVISORY IS IN EFFECT ACROSS THE WEST HALF TODAY. THERE
HAS BEEN A GOOD DEAL OF RAINFALL ACROSS NORTH MISSISSIPPI AND
ALONG THE KY/MO BORDERS OVER THE PAST FEW DAYS. THOUGH THE QLCS
WILL MOVING AT A DECENT CLIP WE COULD SEE ADDITIONAL DEVELOPMENT
IN ADVANCE OF THE LINE AND RAINFALL RATES WILL BE HEAVY WITH
PRECIP WATER VALUES APPROACHING 2 INCHES. OVERALL EXPECT
WIDESPREAD 2-2.5 INCHES OF RAIN OVER THE NEXT 24 HOURS SO DECIDED
TO GO AHEAD AND ISSUE A FLASH FLOOD WATCH AREAWIDE.
TUESDAY AND WEDNESDAY...THE UPPER LOW WILL HANG OVER THE AREA
WITH CLOUDY AND COOL CONDITIONS AND A CHANCE OF SHOWERS. HIGHS WILL
BE IN THE 60S. LOWS IN THE LOWER 50S.
THURSDAY AND FRIDAY...MILDER ZONAL FLOW PREVAILS WITH HIGHS
CLIMBING BACK TO NORMAL OR SLIGHTLY ABOVE BY THE END OF THE WEEK.
SATURDAY AND SUNDAY...00Z MODELS ARE A LITTLE DIFFERENT. THE ECMWF
BRINGS A DEEPER TROF INTO THE GREAT LAKES AND PUSHES A COOLER
AIRMASS INTO THE MIDSOUTH WHILE THE GFS HAS MORE UPPER RIDGING
OVER THE REGION. EITHER WAY EXPECT A DRY FORECAST BUT TOOK A
COMPROMISE ON TEMPS.
SJM
&&
.AVIATION
18Z TAF CYCLE
CURRENT VFR CEILINGS WILL LOWER TO IFR/MVFR LEVELS THIS AFTERNOON
AND REMAIN THERE FOR MUCH OF THE FORECAST PERIOD. A LINE OF
THUNDERSTORMS IS MOVING THROUGH WESTERN SECTIONS OF THE FORECAST
AREA AT THIS TIME AND WILL CONTINUE TO MOVE EAST DURING THE
AFTERNOON HOURS. VISIBILITIES WILL LOWER TO MVFR LEVELS AT TIMES
IN THE STRONGER THUNDERSTORMS. SOME ADDITIONAL SHOWERS ARE POSSIBLE
TONIGHT AND TUESDAY MORNING MAINLY OVER NORTHERN SECTIONS OF THE
FORECAST AREA. WINDS WILL BE MAINLY FROM THE SOUTHWEST AT 15 TO 25
KNOTS WITH HIGHER GUSTS DURING THE AFTERNOON BEFORE DIMINISHING TO
AROUND 10 KNOTS TONIGHT.
ARS
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR DUNKLIN-PEMISCOT.WIND
ADVISORY UNTIL 7 PM CDT THIS EVENING FOR DUNKLIN-PEMISCOT.
MS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR COAHOMA-DESOTO-PANOLA-
QUITMAN-TALLAHATCHIE-TATE-TUNICA.
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR COAHOMA-DESOTO-
PANOLA-QUITMAN-TALLAHATCHIE-TATE-TUNICA.
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-MONROE-
PONTOTOC-PRENTISS-TIPPAH-TISHOMINGO-UNION-YALOBUSHA.
TN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR DYER-LAKE-LAUDERDALE-
OBION-SHELBY-TIPTON.
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR DYER-LAKE-
LAUDERDALE-OBION-SHELBY-TIPTON.
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR BENTON TN-CARROLL-
CHESTER-CROCKETT-DECATUR-FAYETTE-GIBSON-HARDEMAN-HARDIN-
HAYWOOD-HENDERSON-HENRY-MADISON-MCNAIRY-WEAKLEY.
&&Hazardous weather outlook, Oct 13, 1:10 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
210 PM CDT MON OCT 13 2014
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-142115-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
210 PM CDT MON OCT 13 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A MODERATE RISK FOR SEVERE WEATHER ACROSS THE ENTIRE
MIDSOUTH.
A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS THE
MIDSOUTH THIS AFTERNOON ONLY AREAS EAST OF THE MISSISSIPPI RIVER
ARE EXPECTED TO BE IMPACTED THIS AFTERNOON. THE LINE IS EXPECTED
REACH THE TENNESSEE RIVER AND ALABAMA STATE LINE AROUND 5 OR 6
PM. AS THE LINE PASSES...IT SHOULD MARK THE END OF ENHANCED SEVERE
THREAT. HOWEVER IF INDIVIDUAL INDIVIDUAL THUNDERSTORMS DEVELOP
AHEAD OF THE MAIN LINE...SEVERE WEATHER CONDITIONS COULD OCCUR
EARLIER IN THE DAY ACROSS ANY PORTION OF THE MIDSOUTH.
THE MAIN THREAT WILL BE DAMAGING WINDS WITH SIGNIFICANT WIND
GUSTS OF GREATER THAN 60 MPH POSSIBLE. TORNADOES WILL ALSO BE
POSSIBLE ESPECIALLY IN ANY DISCRETE CELLS THAT DEVELOP AHEAD OF
THE MAIN LINE OF STORMS ACROSS EASTERN ARKANSAS...THE MISSOURI
BOOTHEEL...NORTHWEST MISSISSIPPI AND EXTREME WEST TENNESSEE. LARGE
HAIL IS A SECONDARY THREAT.
A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA. TWO INCHES
OF RAIN WITH LOCALLY HIGHER AMOUNTS IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABLY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT IN SUPPORT
OF SEVERE WEATHER OPERATIONS.
In the hours before
Local storm report, Oct 13, 12:20 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
120 PM CDT MON OCT 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND DMG MCDOUGAL 36.44N 90.39W
10/13/2014 CLAY AR BROADCAST MEDIA
SEVERAL TREES DOWN IN MCDOUGAL.
&&
MRMThunderstorm Wind, Dyer
- When
- October 13, 1:15 PM CST to 1:16 PM CST
- Where
- Dyer County, 1.12 mi ENE of Jenkinsville to 1.48 mi NE of Jenkinsville
- Measured
- 63 kt (72 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 36.058, -89.403
Straight line winds damaged a roof of a discount store on Lake Road in Northwest Dyersburg. Several homes also had partial roof damage mainly due to falling trees. A couple of trees were knocked down in the area as well especially on Owen Drive and Pennell Lane.
Thunderstorm Wind, Obion
- When
- October 13, 1:25 PM CST to 1:30 PM CST
- Where
- Obion County, 0.5 mi WSW of Lassiter Corner to 0.42 mi W of Lassiter Corner
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.368, -89.379
Straight line winds produced some structural damage to a few homes on Johnson Road near Reelfoot Lake.
Thunderstorm Wind, Lauderdale
- When
- October 13, 1:50 PM CST to 1:55 PM CST
- Where
- Lauderdale County, 2.22 mi SW of Opossum to 0.51 mi ENE of Henning
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.699, -89.600
Straight line winds knocked down trees and power lines near Henning. A couple of homes on Joe Barfield Road sustained minor damage.
Hail, Chester
- When
- October 13, 2:56 PM CST to 3:01 PM CST
- Where
- Chester County, 3.81 mi ENE of Enville
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.395, -88.365
Half dollar size hail fell on Highway 22 just north of Milledgeville.
Thunderstorm Wind, Henderson
- When
- October 13, 3:00 PM CST to 3:10 PM CST
- Where
- Henderson County, Sardis to 0.99 mi SSE of Sardis
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 35.450, -88.300
Straight line winds knocked down trees and power lines in Sardis.
Thunderstorm Wind, Decatur
- When
- October 13, 3:10 PM CST to 3:15 PM CST
- Where
- Decatur County, 2.94 mi N of Lick Skillet to 3.38 mi NNE of Lick Skillet
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.542, -88.205
Straight line winds knocked down trees along Highway 100, southwest of Decaturville, just inside the county line.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Arkansas, October 13, 20141 death · 4 injured · $210,000 · EF2 · 3 events
- Tornadoes and Damaging Winds in Louisiana, October 13, 2014$4.0 million · EF2 · 13 events
- Tornadoes and Damaging Winds in Alabama, October 13, 20141 death · 1 injured · EF0 · 27 events
- Tornadoes and Damaging Winds in Illinois, October 13, 2014$560,000 · EF2 · 7 events
- Tornado and Damaging Winds in Texas, October 13, 2014$1.3 million · EF1 · 7 events
- Tornado and Flash Flooding in Tennessee, October 13 to 14, 2014$183,000 · EF1 · 44 events
- Tornadoes and Damaging Winds in Arkansas, October 13, 2014$472,000 · EF1 · 15 events
- Tornado and Flash Flood in Alabama, October 13 to 14, 20143 injured · $120,000 · EF1 · 14 events
- Tornadoes and Damaging Wind in Missouri, October 13, 2014$333,000 · EF1 · 6 events
- Tornado in Arkansas, October 13, 2014$150,000 · EF1 · 1 event
- Flash Flooding and Damaging Winds in Tennessee, October 13 to 14, 2014$152,000 · 68 kt wind · 19 events
- Flash Flood and Damaging Winds in Kentucky, October 13, 2014$215,000 · 70 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 544348, 544347, 544349, 544350, 544352, 544351.